Donezepil induced mania
Type of Spiritual Experience
A description of the experience
Consult Pharm. 2014 Mar;29(3):191-5. doi: 10.4140/TCP.n.2014.191.
OBJECTIVE: To report a case of mania associated with the titration of donepezil in an elderly patient.
SETTING: A 400-bed academic acute care psychiatric facility.
CASE SUMMARY: A 70-year-old male with a history of paranoid schizophrenia, alcohol dependence, and mild cognitive impairment was admitted after concerns that he was responding to internal stimuli and exhibited increased disorganization. The patient was initiated on quetiapine, titrated to 500 mg at bedtime, to address disorganization, hallucinations, and poor sleep. After improvement of psychotic symptoms and assessment of cognitive function, donepezil 5 mg daily was initiated and titrated to 10 mg daily after two weeks. Days following the increase of donepezil to 10 mg daily, the patient exhibited symptoms of mania and became hyperverbal with elevated mood and agitation. A decreased need for sleep with an increase in cleaning activities throughout the day was noted. Donepezil was suspected to have induced the new symptoms and was discontinued. Following discontinuation, the manic symptoms completely resolved over a two-week period.
CONCLUSION: The titration of donepezil was associated with the onset of mania. Previous trials involving off-label donepezil use in patients with bipolar disorder, but not schizophrenia, have reported the development of manic symptoms. Although rare, there is mounting evidence that donepezil is associated with the emergence of mania. Clinicians should be aware of this potential side effect in all patients treated with donepezil.
KEYWORDS: ADE = Adverse drug event; Acetylcholinesterase inhibitor; Bipolar disorder; Donepezil; Drug-induced mania; GI = Gastrointestinal; Mania